A 54 year-old man presented to the emergency department (ED) complaining that he was weak and dizzy and felt as if he was about to pass out. His past medical history was significant for opioid dependence. He recently saw an alternative medical provider and was given a natural remedy to help him detoxify. Prior to therapy, he was on daily methadone, but transitioned to hydrocodone in preparation for treatment. He was treated by his provider approximately 3 to 4 hours before presentation and sent to the ED because he was unwell. He denied nausea, vomiting, diarrhea, lacrimation, or other symptoms consistent with opioid withdrawal. In triage, his pulse was 35 beats/min, so the patient was rushed to the critical care area. Immediate Assessment and Management
On arrival to the critical care area he was awake but complaining of weakness. Vital signs were: blood pressure, 128/62 mm Hg; pulse, 35 beats/min, respiratory rate, 14 breaths/min; temperature, 98.4°F (36.9°C); oxygen saturation, 98% on room air; and glucose, 110 mg/dL. A general physical examination was unremarkable and specifically noted the absence of mydriasis, piloerection, rhinorrhea, or lacrimation. An electrocardiogram (ECG) was obtained (Fig. CS5–1), which was notable for sinus bradycardia with a QT interval of approximately 600 msec and an abnormally shaped T wave. Blood was sent for a complete blood count and electrolytes. The patient was attached to continuous cardiac monitoring.
Suddenly, the patient lost consciousness and became pulseless. A rhythm strip captured the event (Fig. CS5–2), which was determined to be torsade de pointes (TdP) (Chap. 16). The event was self-limited but recurred, at which time he was given 2 g of magnesium sulfate intravenously followed by a continuous magnesium infusion at 1 g/h. His cardiac rhythm returned to sinus, and he was moved to the cardiac intensive care unit (CCU) where a temporary transvenous pacemaker was inserted. What Is the Differential Diagnosis?
In addition to congenital and acquired intrinsic cardiac conditions and electrolyte abnormalities (Chap. 19), numerous xenobiotics from diverse chemical classes are associated with QT interval prolongation and the risk of TdP. These xenobiotics, which typically share an ability to block myocardial potassium channels (Chap. 16), can be found throughout this text. Common classes of xenobiotics in which some members are associated with QT interval prolongation and some specific examples are listed in Table CS5–1. Readers are referred to www.crediblemeds.com, a comprehensive Web site that stratifies pharmaceuticals by risk. It is noteworthy that many nonpharmaceutical xenobiotics also are listed in the table and text. What Rapid Clinical and Laboratory Analyses Can Help Determine the Etiology and Guide Therapy for This Patient's Presentation?
Because the differential diagnosis is so extensive, broad laboratory testing is not advocated to determine the etiology in patients with unclear causes for QT interval prolongation. Instead, efforts should be directed at thorough history taking, as the cause may become evident. Patients should have routine electrolytes measured, because hypokalemia, hypocalcemia, and hypomagnesemia can all either be the primary cause of QT interval prolongation or be contributory when another etiology exists. Since these electrolyte abnormalities can be rapidly corrected in most circumstances, they represent easy and important interventions. When acute overdose is suspected, gastrointestinal decontamination can help limit drug absorption or enhance elimination (Chap. 8). Further Diagnosis and Treatment
Laboratory evaluation demonstrated normal concentrations of magnesium and calcium, but hypokalemia (2.5 mEq/L) was identified. The patient stated that he had received ibogaine therapy to treat his opioid dependence, and ibogaine is associated with both bradycardia and QT interval prolongation (Chap. 45). While in the CCU, he had several episodes of ventricular ectopy but no recurrent TdP. His hypokalemia was corrected with supplemental potassium, and an echocardiogram showed no signs of structural heart disease. Several days later he was discharged with a normal heart rate and mild QT interval prolongation (470 msec).